1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Readers Respond: Did You Know About Possible Side-Effects of Cortisone?

Responses: 344

By

Updated January 13, 2010

knee injection

I had an injection in my knee for arthritis. I knew of some side effects, but not the ones I had. My face looked sunburned the next day, also had terrible heartburn, and constipation. I also have trouble sleeping, just don't feel tired. Would I do it again, yes my knee feels almost normal after months of pain. The relief far outweighs the side effects, for me anyway.
—Guest Rose

side effects killing me

Had spinal injections, L4,L5,S1 11 hours ago and I'm have a horrendous headache along with nausea so bad I feel as though i may throw up any second. Glad I found this site to learn that some of you have shared these same side effects and i know it will go away soon. My doctor told me nothing about side effects, instructions of what/what not to do when i get home. BE SURE YOU GET ALL THIS INFO BEFORE HAND. And he wants to do this again in 2 weeks! I don't know if I can bare this headache again....but my sciatic nerve pain is so severe that I probably will. Praying that i'm rid of that in a day or two.
—Guest deb r.

Knee Injection

I was scared to death of getting a shot in my knee. However, it was nothing like I had built up in my mind. The needle was small. It was over with very quickly. The orthopedic doctor's assistant was very skilled. She used the same scar hole where my knee scope was previously done. I had instant relief. Absolutely NO side effects. The only problem is that the heavenly painless feeling lasted for just 3 short weeks. I plan to do it again and am glad I did not read the horrible experiences posted here b-4 my first shot.
—Guest Fonda

Never again

Had a cortisone shot for a sinus infection-haven't slept for 3 days & still wide awake.I'm so tired that I don't know what to do.I also had headaches & diarhea. As for the nurse's response, I did not know what meds that dr. would give me so I couldn't check for side effects, nor did I think of side effects like this.I know that their time is limited but some don't really care. 'm on lots of other meds but seems like he would have taken this into consideration because that may be the reason some people get these side effects. I hope that if you ever get one, that you have good results. So look at our side of it, nurse. My daughter is also a nurse but was out of town & when I told her about not going to sleep, she told me it was probably the cortisone. So study up & warn your patients about this medication. Will never have another.
—Guest Joyce

Read up-there's plenty of info!

Have just had ultrasound and cortisone inj into shoulder joint for Bursitis this morning.YES i was told of side effects and also what would happen afterwards, e.g. arm would ache few days when local wore off etc etc... But i also used my commonsense to look up all the info online!!! It's definately worth abit of pain of a needle to rid the 5mths of agony have endured.
—Guest Joby

injection

Had an injection in the top of my arm yesterday for bursitis. Hasn't been 24 hrs yet. Asked if there was any side effects, responded no, just told would feel severe discomfort after and would get gradually worse over the day, correct. Had no sleep whatsover could not sleep on my left side the pain was so intense. Hd to prop myself up all night with pillows my arm is so stiff cannot move it without the pain being unbearable. Haven't to do any heavy lifting this week and he said the pain would gradually disperse over the days if i just rest. Good job i'm not at work this week. The muscular skeletal specialist reassured me that once my arm stops being as painful and stiff i can have physio and my bursitis will be gone along with the bad pain i am experiencing in the muscle in my arm, in my oppinion the severe pain i am experiencing at the moment [have had no side effects so far so good] is worth it if it cures my painful muscular pain. would certainly have the injection again.
—Guest Lorraine

hello

I'm I the only one here that is scared at the fact the doctor never informed any of us of the side affects ???? Knowing now what I know I will NEVER do it again thanks doc didn't know you 15 minutes with me you couldn't fill me in on this ......
—Guest shell

cortisone shots

I am writing this (1st time) because I want to help others. I had my first cortisone shot for a rotator cuff injury this past wednesday. It is sunday. I was NOT told of ANY side effects. It's been 4 days and these are my symptons (which if I knew ahead of time I never would have had the shot). Right off the bat a terrible headache, followed by vaginal and rectal bleeding and diaharrea. I also had cramping, and a gassy stomach. I have NOT slept in 3 days! and my hormones are out of wack (cold, hot flashes, night sweats which I NEVER had going through menopause!). I have heartburn, neauseated, and irritable. How long is this going to go on? Since today is sunday I will have to wait until tomorrow to speak to my Dr. The thing I was most concerned about was the bleeding so I'm praying that is associated with the cortisone shot. If I don't get some relief soon, I don't know what I'm going to do. Should have down my "homework"-shame on me!!!!!
—wanttohelpothers

Would not have another

Had shot in right hip by orthopedic Dr using x-ray for precise insertion. First day I felt on top of the world. Second day I had facial flushing, headache, nervousness, insomnia, anxiety, depression, panic attack that landed me in the ER (this took place over a 4 day period). I am in my 6th day now and most of the side effects are minimal, but still have a metallic taste in mouth and now the right leg aches so bad at night. Still walk with a limp, as the leg seems to be very stiff (I've been doing stretches each day). It was the most horrible experience I've ever had. When calling the orthopedic's nurse, she said they have never heard of those side affects & did not believe they came from the shot. I am very sensitive to medications and that may be why I had such a bad reaction - still, the Dr should go over any possibilities with the patient. Will not be having another, EVER!
—Mooncarolynflower

Quit whining

Side effects are common with any drug treatment. Patients should know this. Stop blaming the doctors and take some responsibility. You have to decide if the side effects are worth the amount of relief you're given from cortisone shots. Everyone I've ever had has had side effects, but the benefits definitely outweigh the pain or discomfort I was feeling prior to the injection.
—Guest Your Mama

Menaces tear

Had shot in knee 40 hours ago. Shot was painful to receive. Side effects so far; knee is swollen worse than pre-shot, face is flushed, hot flashes, pain level has not diminished. I was not informed of possible side effects and did not think to ask about them, however, I have had cortisone shots before in lower back and hip with good results and am optimistic that this will help my knee.
—Guest Karen

Do it again yes

I got the shot yesterday he numbed the injection site and then gave me the shot the needle was huge but I didn't feel any pain at all just pressure. For the rest of the day I rested because my left knee felt super numb like it was sleep. My doctor didn't tell me the name of the shot or side effects but I knew what it was and confirmed the name by asking before he injected it. I forgot to ask about side effects. Later that day I had a migrain and was sitting directly in front of the ac and was still sweating and that went on for the rest of the day/night. But overall the shot did what it was supposed to do and I would do it again for the results and just deal with the discomfort.
—Guest Star

Epidural steroid injection

I received a epidural yesterday. Almost immediately I was near pain free. I felt so good. I had some weakness feeling as the sedation wore off but still a million times better than what I had been with L4-5 disc problem with sciatica. So much pain. It's wonderful. The only real side effect is that my face looks like I'm sunburned today. I was told this might happen but after a few days it's supposed to go away. I'm so happy with the results.
—wtalady

First Hip Injection

I was told the only side effect might be redness in the area of the shot. The first night, I was awake most of the night with horrible night sweats. The past two nights I have woken up in the middle of the night and not been able to get back to sleep. I feel like I'm on some sort of stimulant, and I don't like the nervous feeling. My pain is definitely better, but I don't feel that the shot is worth the relief. I knew that injecting a steroid couldn't be good for me, but I believed the doctors that there would be no side effects. I will not have another one of these injections.
—vailjanine

YES

I would do it again...absolutely. Had a separated shoulder and was in terrible pain. Shot was mixed with lidocaine and marcaine. Immediate relief from the numbing agents and the inflammation continues to diminish everyday. I would like to note, however, that I did pass out during the shot....the doctor had warned me that I might feel a tad lighteaded and dizzy, but I passed all the way out. This was the worst side effect...otherwise, I feel great!
—Guest Guest Jae

Would You Have Had a Shot

Did You Know About Possible Side-Effects of Cortisone?

Receive a one-time notification when your response is published.

  1. About.com
  2. Health
  3. Orthopedics
  4. Arthritis
  5. Arthritis Treatment
  6. Injections
  7. Side-Effects of Cortisone Shots - Your Experience With a Cortisone Shot

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.